Georgia, 2018Tornado in Georgia, May 24, 2018
May 24, 2018 · NWS JAX · 1 event in 1 county or zone
East coast sea breeze storms moved inland an converged with high instability and inflow which cause a brief, weak EF0 landspout to form NW of Screven.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
East coast sea breeze storms moved inland an converged with high instability and inflow which cause a brief, weak EF0 landspout to form NW of Screven.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 24, 1:02 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, May 24, 1:02 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
202 PM EDT Thu May 24 2018
...SLOW-MOVING THUNDERSTORMS WITH HEAVY RAINFALL FOR THE NEXT FEW
DAYS...
.NEAR TERM /through Friday/...
Latest hi-res guidance indicates shows scattered showers and
t-storms this afternoon with sea breezes and south-central GA
boundary...increasing in coverage toward evening over western half
of forecast area. Some of this activity may drift back east over
central portions of our forecast area later in the evening while
gradually diminishing. Have shown this evolution in hourly
POP/Weather grids. Very light flow would support slow storm
motion, increasing the potential for locally heavy rainfall and
minor flooding.
Another round of sea breeze scattered convection Friday
afternoon...again becoming more numerous over western half of
foreccast area late in the day and into the evening.
Expect a mild night with low temperatures in the upper 60s to
lower 70s Tonight...and high temperatures in the mid-upper 80s
Friday...with lower 80s immediate coast.
.SHORT TERM.../Friday night through Monday/...
Lingering convection Friday evening, mainly near the I-75 corridor,
will dissipate by midnight, with partly cloudy skies through the
Overnight. The region will be between high pressure to the East
and a low pressure system to the Southwest Saturday. Enough
moisture to support mainly diurnal convection Saturday. Latest
model runs are trending toward bringing the low pressure system
into the North Central Gulf Saturday night into Sunday. As the low
moves further to the North, moisture will increase over the
region, producing increasing chances for convection into Sunday
afternoon. The low is expected to slowly move North into the
central Gulf coast states Sunday night into Monday. This will keep
the forecast area in the moist sector of this system with
convection and potential for heavy rainfall continuing, but will
largely be diurnal.
With the amount of cloud cover and precipitation expected this
weekend high temperatures will trend a little below seasonal
averages.
.LONG TERM.../Monday night through Thursday/...
The forecast will in large part depend on the track of this
weekend's low pressure system. The extended models currently
depict the this system to slowly move North Northeastward after
reaching land, with this pattern keeping ample moisture across the
region. The potential for a heavy rainfall pattern will continue
into Tuesday with largely diurnal convection, with primarily
diurnal convection for Wednesday and Thursday as well.
Temperatures are expected to trend near to slightly above normal
this period.
&&
.AVIATION...VFR conditions expected in general next 24 hrs...with
locally lower conditions where SHRA/TSRA occur. Best coverage over
TAF sites to be thru 22Z eastern TAF sites and 00z western sites.
Included mention of gusty winds with TSRA.
&&
.MARINE...Western Atlantic high pressure ridge will remain over
the waters... maintaining a SE flow across the waters through the
weekend. Winds and seas are expected to remain below advisory
criteria through Saturday. Winds and seas may increase to advisory
criteria by Sunday and Monday as the pressure gradient increases
across the waters.
Rip Currents: Moderate risk due to southeasterly flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 86 68 83 / 80 60 20 30
SSI 72 81 72 80 / 20 20 10 30
JAX 70 86 69 83 / 30 30 10 30
SGJ 71 83 69 79 / 10 20 10 20
GNV 69 87 68 80 / 60 60 30 40
OCF 69 87 68 80 / 50 60 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Wolf/23/Cordero
In the hours before
Special weather statement, May 24, 12:31 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
131 PM EDT THU MAY 24 2018
FLZ024-025-124-125-241815-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
131 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 215 PM EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yulee, or 9 miles southwest of Fernandina Beach, moving southwest at
5 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Yulee and Oceanway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3072 8152 3055 8141 3038 8154 3054 8172
TIME...MOT...LOC 1731Z 036DEG 6KT 3054 8154
23
Special weather statement, May 24, 1:41 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
241 PM EDT THU MAY 24 2018
FLZ025-033-125-241915-
Inland Duval FL-Coastal Duval FL-Inland St. Johns FL-
241 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND SOUTH
CENTRAL DUVAL COUNTIES UNTIL 315 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fruit Cove. Another storm in Duval is producing heavy rainfall
amounts. These storms were nearly stationary.
Frequent cloud-to-ground lightning and wind gusts of near 45 mph can
be expected along with possible minor damage.
Locations impacted include...
Fruit Cove and Baymeadows.
LAT...LON 3000 8162 3020 8163 3030 8156 3003 8150
TIME...MOT...LOC 1840Z 239DEG 2KT 3009 8156
SHASHY
Special weather statement, May 24, 4:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
513 PM EDT THU MAY 24 2018
GAZ135-136-242145-
Appling GA-Wayne GA-
513 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHEASTERN APPLING COUNTIES UNTIL 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Odum, or 8 miles southeast of Surrency, moving southwest at 15 to 20
mph.
Frequent to excessive cloud-to-ground lightning and wind gusts of
around 45 mph can be expected along with possible minor damage.
Locations impacted include...
Odum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3179 8199 3178 8198 3179 8196 3176 8194
3176 8192 3175 8191 3173 8191 3171 8189
3150 8220 3151 8220 3164 8224 3182 8204
3182 8201
TIME...MOT...LOC 2112Z 053DEG 16KT 3168 8207
SHASHYSpecial weather statement, May 24, 4:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EDT THU MAY 24 2018
GAZ134>136-151-242230-
Pierce GA-Bacon GA-Appling GA-Wayne GA-
546 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...EASTERN BACON...WESTERN
WAYNE AND SOUTHEASTERN APPLING COUNTIES UNTIL 630 PM EDT...
At 545 PM EDT, Doppler radar was tracking strong thunderstorms
centered near Offerman, or over Patterson, moving east at 15 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Blackshear, Patterson, Odum, Offerman and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3174 8202 3127 8205 3127 8211 3132 8233
3167 8223
TIME...MOT...LOC 2145Z 284DEG 11KT 3141 8212
SHASHY..Tornado, Wayne
- When
- May 24, 5:15 PM EST
- Where
- Wayne County, 3.28 mi NNW of Screvan
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -82.050
EM did a storm survey and confirmed EF0 tornado damage near Burch Farms and Dixie Road in Screven. Several videos of tornado via Wayne County EM Facebook page. A couple of homes had damage, no injuries reported. The path length and width were unknown but estimated for inclusion of the event in Storm Data.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, May 24 to 25, 2018$33,000 · 1 in hail · 24 events
- Flood in Iowa, May 24 to 27, 2018$50,000 · 1 event
- Flash Flood and Damaging Wind in Nevada, May 24 to 25, 201853 kt wind · 20 events
- Debris Flows and Heavy Rain in California, May 24 to 25, 201811 events
- Hail and Damaging Winds in Kansas, May 24, 20181.25 in hail · 10 events
- Flood and Hail in Texas, May 24 to 25, 20181 in hail · 10 events
- Volcanic Ashfall in Hawaii, May 24 to 29, 20189 events
- Hail and Damaging Winds in Minnesota, May 24, 20181.25 in hail · 8 events
- Hail and Damaging Wind in Kansas, May 24 to 25, 2018$3,000 · 56 kt wind · 4 events
- Hail in Kansas, May 24, 20181 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, May 24, 20183 events
- Hail and Damaging Wind in Texas, May 24, 2018$5,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754832.